Florida, 2011Lightning Strike in Florida, August 15, 2011
August 15, 2011 · NWS TBW · 1 event in 1 county or zone
High pressure in place across the area along with a warm and moist environment allowed for numerous late morning and afternoon thunderstorms. One developing thunderstorm caused lightning strike injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure in place across the area along with a warm and moist environment allowed for numerous late morning and afternoon thunderstorms. One developing thunderstorm caused lightning strike injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 15, 8:00 AM EST, 55 minutes earlier.
Area forecast discussion, Aug 15, 8:00 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
900 AM EDT MON AUG 15 2011
.UPDATE...
FORECAST UPDATE THIS MORNING WAS CENTERED ON ADJUSTING POPS AND
WEATHER FOR THE MORNING HOURS. CHANCE POPS MOVED FARTHER TO THE
NORTH WHERE RADAR INDICATES DECENT COVERAGE ALREADY ONGOING. THE
12Z SOUNDING FROM TBW SHOWS MORE MOISTURE THAN YESTERDAY WITH 2.10
INCHES PWAT. ALSO INDICATED IS A DEEP WESTERLY FLOW THROUGH THE
ENTIRE COLUMN DUE TO A LOW PRESSURE TROUGH OVER THE NORTHERN GULF.
WHILE HEAVY DOWNPOURS ARE EXPECTED...THE BRISK MOTION AT 10-15
KNOTS WILL KEEP MOST STORMS MOVING ALONG BUT SOME POTENTIAL FOR
TRAINING IN THE UNIDIRECTIONAL WIND FIELD. TEMPERATURES THIS
MORNING ARE GENERALLY ON TRACK AND NO ADJUSTMENTS NEEDED TO THEM.
&&
.AVIATION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO PUSH IN THE VICINITY OF TPA...PIE AND SRQ THROUGH THE MORNING
HOURS. WITH THE MAJORITY OF CONVECTION FOCUSED AROUND TPA AND PIE
THIS MORNING...WILL INCLUDE A TEMPO -TSRA FOR THE LATE MORNING
HOURS. VCSH AND VCTS EXPECTED TO AFFECT FMY AND RSW DURING THE EARLY
AFTERNOON HOURS. BY TONIGHT...CONVECTION WILL DECREASE WITH LIGHTER
WINDS ESTABLISHING.
&&
.PREV DISCUSSION... /ISSUED 341 AM EDT MON AUG 15 2011/
SHORT TERM (TODAY-WEDNESDAY)...
DURING THE SHORT TERM PERIOD THE TROUGH IN THE MID/UPPER LEVELS
OVER THE EASTERN U.S. WILL WEAKEN AS IT MOVES EAST WITH SOME
RIDGING BUILDING IN FROM THE WEST. AT THE SURFACE THE REMNANTS OF
A COOL FRONT WILL MOVE INTO THE REGION TODAY WITH A BAND OF DEEPER
MOISTURE ASSOCIATED WITH IT SHIFTING SOUTH ACROSS THE AREA.
BEHIND THIS BOUNDARY SOME DRIER AIR WILL MOVE INTO THE REGION
TONIGHT AND TUESDAY WITH THE RIDGE AXIS REMAINING SOUTH OF THE
AREA. ON WEDNESDAY THE SURFACE RIDGE WILL BEGIN TO DRIFT BACK
NORTH WITH A RATHER LIGHT AND VARIABLE FLOW ACROSS THE REGION.
FOR TODAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE COASTAL WATERS AND MOVE ONSHORE INTO THE NORTHERN AND
CENTRAL ZONES THIS MORNING AS THE DEEPER MOISTURE MOVES SOUTH.
THIS CONVECTION WILL CONTINUE TO SPREAD SOUTH AND EAST THIS
AFTERNOON AND SHOULD BECOME NUMEROUS OVER THE INTERIOR AND
SOUTHERN INLAND PORTIONS OF THE FORECAST AREA. TEMPERATURES WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL AND CLIMB INTO THE UPPER 80S
ALONG THE COAST TO THE MID 90S INLAND.
TONIGHT INTO TUESDAY THE WESTERLY FLOW WILL CONTINUE WITH SOME
DRIER AIR MOVING INTO THE NORTHERN AND CENTRAL PORTIONS OF THE
AREA. CONVECTION WILL WIND DOWN THIS EVENING OVER LAND WITH
ISOLATED CONVECTION CONTINUING OVER THE CENTRAL AND SOUTHERN
COASTAL WATERS POSSIBLY MOVING ONSHORE AFFECTING AREAS FROM TAMPA
BAY SOUTH. ON TUESDAY WITH SOME DRIER AIR IN PLACE...PRECIPITABLE
WATER LESS THAN 1.5 INCHES FROM THE INTERSTATE 4 CORRIDOR
NORTHWARD...AND THE WESTERLY FLOW PERSISTING THE RAIN CHANCES
WILL DECREASE TO 10 PERCENT FAR NORTH TO 40 PERCENT INTERIOR AND
SOUTH. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL WITH
LOWS TONIGHT MOSTLY IN THE 70S AND HIGHS ON TUESDAY FROM THE UPPER
80S ALONG THE COAST TO THE MID 90S INLAND.
TUESDAY NIGHT INTO WEDNESDAY THE FLOW WILL BECOME LIGHT AND
VARIABLE WITH THE DEEPEST MOISTURE SHIFTING EAST OUT INTO THE
ATLANTIC WITH PRECIPITABLE WATER VALUES RANGING FROM LESS THAN 1.5
INCHES ACROSS THE NATURE COAST TO AROUND 1.8 INCHES ACROSS THE
SOUTH. THE LIGHT FLOW WILL ALLOW THE SEA BREEZES TO DEVELOP WHICH
SHOULD HELP CAUSE SCATTERED CONVECTION MAINLY IN THE AFTERNOON.
OVERNIGHT LOW TEMPERATURES WILL BE NEAR NORMAL WITH SOME SPOTS
ACROSS THE NATURE COAST FALLING INTO THE UPPER 60S...WITH MAINLY
70S ELSEWHERE. DAYTIME HIGHS ON WEDNESDAY WILL CONTINUE NEAR TO
SLIGHTLY ABOVE NORMAL RANGING FROM NEAR 90 ALONG THE COAST TO THE
MID 90S INLAND.
LONG TERM (WEDNESDAY NIGHT-SUNDAY)...
MID LEVEL RIDGING DOMINATES THE SOUTHWEST AND SOUTH-CENTRAL STATES
WHILE TROUGHING CONTINUES OVER OR JUST OFFSHORE THE EASTERN UNITED
STATES. A BROAD SURFACE RIDGE INITIALLY ACROSS CENTRAL FLORIDA
SLOWLY LIFTS NORTH THROUGH FRIDAY AS A TROPICAL WAVE TRACKS WEST
ACROSS THE CARIBBEAN. THE RIDGE REACHES THE GA/FL BORDER EARLY
SATURDAY AND LINGERS THERE FOR THE REST OF THE WEEKEND. THE
PRESSURE GRADIENT TIGHTENS UP AS THE RIDGE AXIS MOVES NORTH BUT
WILL REMAIN RELAXED ENOUGH FOR A SEA BREEZE EACH AFTERNOON. THERE
WILL BE ADEQUATE MOISTURE FOR SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND EVENINGS.
TEMPERATURES REMAIN NEAR TO A COUPLE OF DEGREES ABOVE NORMAL.
MARINE...
THE WESTERLY FLOW WILL PERSIST THROUGH TUESDAY THEN BECOME RATHER
LIGHT AND VARIABLE ON WEDNESDAY BEFORE BECOMING EAST TO SOUTHEAST
LATE IN THE WEEK. WIND SPEEDS WILL REMAIN LESS THAN 15 KNOTS AND
SEAS LESS THAN 3 FEET.
FIRE WEATHER...
AS SOME DRIER AIR MOVES INTO THE REGION TONIGHT AND TUESDAY WE
COULD SEE RELATIVE HUMIDITY VALUES FALL TO NEAR 35 PERCENT ACROSS
INLAND LEVY AND NORTHERN CITRUS TUESDAY AFTERNOON. OTHERWISE...
THERE ARE NO FIRE WEATHER CONCERNS FOR THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 92 79 93 78 / 50 20 20 20
FMY 93 77 93 76 / 60 20 40 20
GIF 95 76 95 75 / 50 20 30 20
SRQ 92 78 92 76 / 50 20 30 20
BKV 94 71 95 70 / 40 20 20 20
SPG 91 82 92 81 / 50 20 20 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE...JOHNSON
AVIATION...BARRON
MARINE/FIRE WEATHER...CLOSE
LONG TERM...RUDE
Hazardous weather outlook, Aug 15, 4:35 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT MON AUG 15 2011
FLZ039-042-043-048>052-055>057-060>062-065-152100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
535 AM EDT MON AUG 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE GUSTY WINDS...
FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL THAT
COULD CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
ALWAYS BE SAFE AND REMEMBER THAT IF YOU CAN HEAR THUNDER THEN YOU
ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.
...WATERSPOUT IMPACT...
MARINERS ARE URGED TO REMAIN ALERT FOR POSSIBLE WATERSPOUTS FROM
ALMOST ANY OF THE SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS TODAY.
...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES AND ABUNDANT LOW LEVEL MOISTURE WILL BRING HEAT
INDEX VALUES TO BETWEEN 100 AND 105 IN MANY LOCATIONS DURING THE
AFTERNOON HOURS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE MAIN
THREATS BEING GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.
...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES AND ABUNDANT LOW LEVEL MOISTURE WILL BRING HEAT
INDEX VALUES TO BETWEEN 100 AND 105 IN MANY LOCATIONS TUESDAY EACH
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PRC
Lightning, Charlotte
- When
- August 15, 8:55 AM EST
- Where
- Charlotte County, Port Charlotte
- Injuries
- 5 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.990, -82.100
Five men were working on a roof when a bolt from the blue struck them. One of the men, 35-years-old, went into cardiac arrest as a result, and CPR was performed on him for three minutes before he was resuscitated. He was later hospitalized.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, August 15 to 16, 2011$210,000 · 2 in hail · 22 events
- Wildfire in Texas, August 15, 2011$500,000 · 1 event
- Hail in Wyoming, August 15, 2011$310,000 · 1.5 in hail · 4 events
- Wildfire in Idaho, August 15 to 18, 2011$200,000 · 1 event
- Flash Flooding in North Dakota, August 15, 2011$150,000 · 3 events
- Lightning Strike in Delaware, August 15, 2011$75,000 · 1 event
- Lightning Strikes in Florida, August 15 to 16, 20113 injured · 3 events
- Flood in Ohio, August 15, 2011$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 15, 2011$10,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Montana, August 15, 20111.75 in hail · 3 events
- Wildfire in Texas, August 15 to 18, 20113 events
- Hail and Damaging Winds in South Dakota, August 15, 201153 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336977.